Minnesota, 2019

Winter Weather in Minnesota, December 28 to 30, 2019

December 28 to 30, 2019 · NWS FSD · 8 events in 8 counties and zones

S. in the early morning of Saturday, December 28 pushed eastward through the day, allowing low pressure to organize near the Oklahoma and Texas Panhandles.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A deep trough across the southwestern U.S. in the early morning of Saturday, December 28 pushed eastward through the day, allowing low pressure to organize near the Oklahoma and Texas Panhandles. The storm intensified as it moved into eastern Nebraska and western Iowa by 0600CST December 29. Strong warming aloft ahead of the system led to periods of light rain or light mixed precipitation, while heavy snow organized in the trowal over central and northeast South Dakota.

Impacts from the storm became significant as the storm closed off in the mid-levels and slowed movement, only reaching southern Minnesota by 0600CST December 30. Precipitation changed over to snow as colder air collapsed southward, and winds increased to a gusty 40 to 55 mph across southeast South Dakota and adjacent areas. Snowfall totals ranged from 10 to 18 inches from the James River Valley westward, 2 to 7 inches across southwest Minnesota, and 1 to 3 inches across much of northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 27, 10:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Dec 27, 10:56 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1056 PM CST Fri Dec 27 2019

.UPDATE...
Issued at 1047 PM CST Fri Dec 27 2019

Forecast largely remains on track with precip working currently
working across the NE/SD border as of late evening. Spotter,
surface obs, and MPing reports have indicated much of this is
falling as either sleet or freezing rain with this expected to be
the trend through the night with thermal profiles in various point
forecast soundings showing a saturated layer within a couple
degrees either side of the freezing mark. Added in Clay, O'Brien,
and Cherokee counties in NW IA to the Advisory earlier this
evening with some concern of a light glaze of ice in those areas
as well and road temperatures very near the freezing mark. Quick
look at evening guidance hints at perhaps a bit higher concern of
icing along the Buffalo Ridge but won't make whole sale changes
yet and instead pass along to night shift to evaluate full model
suite.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 415 PM CST Fri Dec 27 2019

Still on track for a significant winter storm to affect the region
beginning later tonight and continuing in one fashion or another
into Monday. The system that will affect our area is currently still
in the Four Corners region, but warm air advection surging northward
out ahead of the feature will initiate light snow across the area
during the early overnight hours - transitioning to mixed
precipitation by later at night as thermal profiles begin to warm.
One of the main changes to the forecast package was to warm max wet
bulb temperatures aloft through Saturday with almost all guidance
coming in warmer. The main affect of this was to change precipitation
type to more of a mixed variety - and reducing overall snow amounts
a bit over portions of our east. In addition, may see more
widespread rain across the area on Saturday than previously
forecasted. Still a very tricky forecast however, as a difference of
a degree or two both aloft or at the surface will change snow/ice
amounts. Lowest confidence in precipitation type resides roughly from
Yankton to Sioux Falls to Slayton MN and areas to the east. The
greatest icing potential will be from east central SD through
southwestern MN and surrounding areas, this coming later tonight
into Saturday morning, then again later on Saturday night as surface
temperatures begin to cool, with a tenth to around a quarter of an
inch possible.

.LONG TERM...(Saturday Night through Friday)
Issued at 415 PM CST Fri Dec 27 2019

Due to the slow nature of this system, precipitation will persist
through Monday, with the greatest snow amounts occurring late
Saturday night and Sunday in areas west of Interstate 29 as cooler
air begins to wrap into the the system and temperatures aloft begin
to cool. In addition, winds will begin to increase on Saturday night
through Monday as surface low pressure deepens over western MN/IA
and then moves eastward through the period. This will obviously
impact areas that receive appreciable snow as blowing snow will
become an issue. At this time, winds look to remain mainly in the
range of 25 to 35 mph, and with the wet nature of the snow do not
expected blizzard conditions - though near white out conditions will
be possible in some areas at times. Total snowfall amounts through
Monday will range from 10 to 12 inches + from east central SD to the
mid MO River corridor and westward, with amounts then diminishing
downward to the east with 1 to 2 inches possible over parts of
southwestern MN and northwestern IA.

In terms of headlines, transitioned the Winter Storm Watches to
Winter Storm Warnings/Winter Weather Advisories for most of the
area beginning tonight and continuing through Sunday night. These
headlines may need to be adjusted over the weekend dependent on
how precipitation type evolves.

Fortunately, with the passage of this system the remainder of next
week looks primarily dry. Temperatures will be around normal through
the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1047 PM CST Fri Dec 27 2019

Complex aviation period expected through the weekend with a messy
winter storm just now entering the region. Wintry precipitation is
expected overnight with sleet, freezing rain, snow and plain rain
all possible at the TAF sites. KHON has the highest chances of
remaining a wintry precip type while KSUX will likely fairly
quickly switch to a cold rain. Temperatures at KSUX and KFSD will
likely rise above freezing by daybreak with plain rain expected
thru the rest of the day Saturday. It's worth stressing that
confidence in exact precipitation type overnight remains fairly
low. IFR and lower stratus will work in thru the overnight hours
with occasional vsby restrictions during falling precipitation.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 AM CST Monday for SDZ056-062-066-
     067-069>071.

     Winter Storm Warning until 6 AM CST Monday for SDZ050-052-
     057>059-063>065-068.

     Winter Storm Warning until 6 AM CST Monday for SDZ038>040-
     053>055-060-061.

MN...Winter Weather Advisory until 6 AM CST Monday for MNZ080-081-089-
     090-097-098.

     Winter Storm Warning until 6 AM CST Monday for MNZ071-072.

IA...Winter Weather Advisory until 6 AM CST Monday for IAZ001>003-012-
     020-031.

     Winter Weather Advisory until 9 AM CST Saturday for IAZ013-014-
     021.

NE...Winter Weather Advisory until 6 AM CST Monday for NEZ013-014.

&&

UPDATE...Kalin
SHORT TERM...JM
LONG TERM...JM
AVIATION...Kalin
Hazardous weather outlook, Dec 27, 6:41 PM CST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
641 PM CST Fri Dec 27 2019

SDZ050-052-057>059-063>065-068-290045-
Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-
641 PM CST Fri Dec 27 2019

This Hazardous Weather Outlook is for central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Late this evening and overnight, a wintry mix of freezing rain,
sleet, and snow will moving into the region. Light snow accumulations
are possible with ice accumulations between a light glaze and one
tenth of an inch. This will lead to slick roads and may make travel
difficult to hazardous.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An impactful winter storm will continue to affect the area Saturday
through the day Monday, with periods of freezing rain, heavy snow,
and blowing snow. Plan ahead if traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-SDZ038>040-053>055-060-061-290045-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Hanson-
McCook-
641 PM CST Fri Dec 27 2019

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Late this evening and overnight, a wintry mix of freezing rain,
sleet, and snow will moving into the region. Light snow accumulations
are possible with ice accumulations between a light glaze and one
tenth of an inch. This will lead to slick roads and may make travel
difficult to hazardous.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An impactful winter storm will continue to affect the area Saturday
through the day Monday, with periods of freezing rain, heavy snow,
and blowing snow. Plan ahead if traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012-020-031-MNZ080-081-089-090-097-098-NEZ013-014-SDZ056-
062-066-067-069>071-290045-
Lyon-Osceola-Dickinson-Sioux-Plymouth-Woodbury-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln-Yankton-Clay-Union-
641 PM CST Fri Dec 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Late this evening and overnight, a wintry mix of freezing rain,
sleet, and snow will moving into the region. Light snow accumulations
are possible with ice accumulations between a light glaze and one
tenth of an inch. This will lead to slick roads and may make travel
difficult to hazardous.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An impactful winter storm will continue to affect the area Saturday
through the day Monday, with periods of freezing rain, heavy snow,
and blowing snow. Plan ahead if traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ013-014-021-022-032-290045-
O'Brien-Clay-Cherokee-Buena Vista-Ida-
641 PM CST Fri Dec 27 2019

This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.

.DAY ONE...Tonight.

Late this evening and overnight, a wintry mix of freezing rain, sleet
and snow will move into the region. This may lead to slick roads and
difficult travel. Temperatures are expected to rise above freezing
closer to daybreak, switching any precipitation over to plain rain,
although slick conditions may remain for a period. Use caution if
traveling.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An impactful winter storm will continue to affect the area Saturday
through the day Monday, with periods of freezing rain, heavy snow,
and blowing snow. The highest impacts are expected as you move north
and west of northwest Iowa. Plan ahead if traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Rock

When
December 28, 2:00 AM CST to December 30, 2:00 PM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Light mixed precipitation combined with temperatures hovering near freezing resulted in a minor glaze of ice accumulation on December 28 and early December 29. Snowfall developed in the afternoon of December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 3.3 inches at Luverne. Wind gusts reached as high as 44 mph near Beaver Creek and 37 mph at Luverne on Monday, December 30, resulting in blowing and drifting snow.

Winter Weather, Nobles

When
December 28, 2:00 AM CST to December 30, 3:00 PM CST
Where
Nobles forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Light mixed precipitation combined with temperatures hovering near freezing resulted in a minor glaze of ice accumulation on December 28 and early December 29. Snowfall developed in the afternoon of December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 2.3 inches at Worthington. Wind gusts reached as high as 40 mph at Worthington on Monday, December 30, resulting in blowing and drifting snow.

Winter Weather, Pipestone

When
December 28, 2:00 AM CST to December 30, 10:00 AM CST
Where
Pipestone forecast zone
Reported by
COOP Observer
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Light mixed precipitation combined with temperatures hovering near freezing resulted in an ice accumulation to around a tenth of an inch on December 28 and early December 29. Snowfall developed in the morning of December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 2.1 inches near Edgerton and 1.0 inches at Pipestone. Wind gusts reached as high as 38 mph near Ward and 39 mph at Marshall Monday, December 30, resulting in blowing and drifting snow.

Winter Weather, Lincoln

When
December 28, 2:00 AM CST to December 30, 12:00 PM CST
Where
Lincoln forecast zone
Injuries
0 direct, 2 indirect
Reported by
COOP Observer
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Light mixed precipitation combined with temperatures hovering near freezing resulted in an ice accumulation to around a tenth of an inch on December 28 and early December 29. Snowfall developed in the afternoon of December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 4.3 inches 8 miles southeast of Hendricks. Wind gusts reached as high as 39 mph at Marshall and 36 mph at Brookings by early Monday, December 30, resulting in blowing and drifting snow. A driver and passenger sustained injuries (indirect) when the vehicle they were traveling in lost control on a slippery curve and entered the ditch around 1145CST on December 28.

Winter Weather, Lyon

When
December 28, 2:00 AM CST to December 30, 12:00 PM CST
Where
Lyon forecast zone
Reported by
COOP Observer
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Light mixed precipitation combined with temperatures hovering near freezing resulted in an ice accumulation to around a tenth of an inch on December 28 and early December 29. Snowfall developed in the afternoon of December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 6.7 inches at Minneota, 6.1 inches at Marshall, and 3.9 inches at Tracy. Wind gusts reached as high as 39 mph at Marshall by early Monday, December 30, resulting in blowing and drifting snow.

Winter Weather, Murray

When
December 28, 3:00 AM CST to December 30, 10:00 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Light mixed precipitation combined with temperatures hovering near freezing resulted in an ice accumulation to around a tenth of an inch on December 28 and early December 29. Snowfall developed in the afternoon of December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 5.0 inches 5 miles north of Currie and 2.9 inches at Lake Wilson. Wind gusts reached as high as 40 mph near Jeffers and 38 mph at Windom on Monday, December 30, resulting in blowing and drifting snow.

Winter Weather, Jackson

When
December 28, 4:00 AM CST to December 30, 8:00 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Light mixed precipitation combined with temperatures hovering near freezing resulted in a minor glaze of ice accumulation on December 28 and early December 29. Snowfall developed in the afternoon of December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 2.4 inches 2 miles northeast of Lakefield. Wind gusts reached as high as 39 mph near Lakefield and 35 mph at Jackson on Monday, December 30, resulting in blowing and drifting snow.

Winter Weather, Cottonwood

When
December 28, 6:00 AM CST to December 30, 10:00 PM CST
Where
Cottonwood forecast zone
Reported by
COOP Observer
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Light mixed precipitation combined with temperatures hovering near freezing resulted in a minor glaze of ice accumulation on December 28 and early December 29. Snowfall developed in the afternoon of December 29, and continued into December 30 producing hazardous travel. Snowfall totaled 2.7 inches at Windom. Wind gusts reached as high as 40 mph near Jeffers and 38 mph at Windom on Monday, December 30, resulting in blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 870514, 870515, 870520, 870522, 870525, 870519, 870516, 870517.